Wyoming, 2023Hail in Wyoming, September 10, 2023
September 10, 2023 · NWS RIW · 4 events in 2 counties and zones
A cold front moved across central Wyoming and brought large hail to portions of Natrona and Fremont Counties. There were numerous reports of hail from penny to golf ball size across the two aforementioned counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across central Wyoming and brought large hail to portions of Natrona and Fremont Counties. There were numerous reports of hail from penny to golf ball size across the two aforementioned counties. With the slow movement of the storms, hail accumulated several inches in some places. The two hardest hit areas were along Highway 259 and Interstate 25 south of Midwest in Natrona County as well as Highway 28 over South Pass. Plows had to clear the hail of the road at South Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 10, 10:30 AM MST, 2 hours 57 minutes earlier.
Area forecast discussion, Sep 10, 10:30 AM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1130 AM MDT Sun Sep 10 2023
.DISCUSSION...This afternoon through Saturday
Issued at 858 AM MDT Sun Sep 10 2023
Isolated showers continue across the CWA this morning. Low clouds
across Johnson and Natrona counties are expected to lift by midday.
Convection is expected to develop after 19Z, with showers and
thunderstorms becoming widespread by 22Z. This activity will be
initiated as a post-frontal trough drops southward through the day
today. These storms are not expected to be particularly strong, but
wind gusts up to 50 mph and small hail is possible. There is a
marginal risk for severe storms for the Casper area/Casper Mountain.
This window will likely be relatively short-lived, given the low
clouds currently in place. This area would have to destabilize
rather quickly this afternoon, with a high temperature of only 70
degrees expected. Locally heavy rain will also be possible, as
dewpoints and precipitable water values will continue to be
abnormally high. Showers and storms will gradually end this evening,
with showers over the Wind River Basin toward Muddy Gap ending by
07Z. The front that pushed into Sweetwater County last night will
retreat back to the Divide this afternoon. This front will move back
through Sweetwater, Sublette and Lincoln counties tonight as the
trough clears the state, with winds turning easterly in the wake of
the front.
Drier conditions will develop Monday, as a shortwave ridge builds
over the region. Isolated showers and thunderstorms will remain
possible over the mountains during peak heating in the afternoon.
Temperatures will be comfortable and mainly in the 70s, about 5 to
10 degrees below normal. These conditions will return Tuesday, with
afternoon temperatures warming a few degrees. Any convection
looks to be very isolated. A shortwave trough will move onshore
over the PACNW Tuesday night and approach the Cowboy State by
Wednesday afternoon. Showers and thunderstorms will develop over
northern portions, becoming more widespread across the forecast
area as the trough and associated cold front move through
Wednesday night into Thursday morning. Showers and thunderstorms
will remain possible east of the Divide through the day Thursday,
as a mid-level low develops over the forecast area. Snow will be
possible in the mountains, especially east of the Divide, as snow
levels drop to near 10kft. Dry conditions return Friday and
continue into Saturday, as a ridge rebuilds over much of the
Intermountain West in the wake of the Wednesday/Thursday system.
&&
.AVIATION...For the 18Z TAFS through 18Z Monday
Issued at 858 AM MDT Sun Sep 10 2023
Low clouds will linger for at least another hour or so at KCPR,
however, the cigs will slowly scatter out as diurnal heating
increases into the early afternoon. All other terminals will see FEW
to SCT mid-level clouds at 7k to 12kft AGL. A weak frontal push will
drive convective initiation this afternoon. Have included VCSH or
VCTS at most terminals through 02Z this evening. KLND/KCPR/KRIW
terminals look to have the most likely chances of seeing t-storms
impact the terminal directly. Gusty winds and small hail are
possible with stronger storms. The front will likely be driven by
outflow winds into KRKS around 01 to 03Z this evening. A brief 1 to
2 hour period of gusty northeast winds with gusts up to 30 to 35kts
are possible as a result, but winds will quickly decrease to <10kts
from the east by no later than 05Z.
The weak trough will exit the region this evening and winds will
mostly return to light and variable for all terminals. Mostly clear
skies dotted with FEW to SCT fair weather CU expected through the
night and into Monday morning. Low clouds could once again filter
into KCPR after 07Z with cigs dropping to around 1000ft AGL.
Similarly to today, weak easterly winds could prevent those low
clouds from scattering out until late in the morning or even into
the early part of the afternoon.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued at 858 AM MDT Sun Sep 10 2023
Showers and thunderstorms will be more widespread across the
forecast area this afternoon. Wind gusts up to 50 mph, small hail
and locally heavy rain will be possible with these storms. Showers
will gradually end this evening, with the last showers ending over
zones 283/289 around midnight. A cold front will push through
zones 277/278/279 tonight, turning winds more easterly in its
wake. Drier conditions will be in place Monday and Tuesday, with
an isolated shower/thunderstorm possible over the mountains.
Elevated/critical fire weather conditions are not expected through
the week.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...LaVoie
AVIATION...Hensley
FIRE WEATHER...LaVoie
Hazardous weather outlook, Sep 10, 12:35 AM MST, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
135 AM MDT Sun Sep 10 2023
WYZ001>020-022>030-111145-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
135 AM MDT Sun Sep 10 2023
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Widely scattered rain showers and a few isolated thunderstorms
possible by early to mid afternoon and pushing east into the evening
hours ending overnight into early Monday morning. The main threat
with the strongest storms will be gusty winds up to 40 mph, mainly
for points along and east from Kaycee down to Casper. Severe weather
is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A heightened fire weather risk Monday through Wednesday as relative
humidity values drop to the 20-30 percent range with a return
southerly flow at the surface with wind speeds 10-20 mph. Increasing
precipitation chances for Thursday and Friday for week's end.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 10, 11:54 AM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Riverton WY
1254 PM MDT Sun Sep 10 2023
WYZ002-007-101930-
Owl Creek and Bridger Mountains-Absaroka Mountains-
1254 PM MDT Sun Sep 10 2023
...A strong thunderstorm will impact portions of west central Hot
Springs County through 130 PM MDT...
At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Washakie Needles, which is also 30 miles south of Meeteetse, moving
southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anchor Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4374 10870 4360 10891 4359 10894 4360 10897
4358 10897 4357 10895 4356 10901 4355 10901
4354 10900 4354 10902 4356 10902 4356 10903
4373 10915 4381 10901
TIME...MOT...LOC 1854Z 306DEG 14KT 4373 10907
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
HensleySpecial weather statement, Sep 10, 12:16 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
116 PM MDT Sun Sep 10 2023
WYZ011-020-101945-
Southeast Johnson County-Natrona County Lower Elevations-
116 PM MDT Sun Sep 10 2023
...A strong thunderstorm will impact portions of northeastern Natrona
and south central Johnson Counties through 145 PM MDT...
At 115 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Kaycee, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Natrona and south central Johnson Counties.
This includes Interstate 25 between mile markers 234 and 251.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4362 10678 4371 10657 4353 10630 4339 10666
TIME...MOT...LOC 1915Z 327DEG 13KT 4361 10662
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HensleySpecial weather statement, Sep 10, 12:26 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Riverton WY
126 PM MDT Sun Sep 10 2023
WYZ002-007-016-017-102000-
Owl Creek and Bridger Mountains-Wind River Basin-Upper Wind River
Basin-Absaroka Mountains-
126 PM MDT Sun Sep 10 2023
...A strong thunderstorm will impact portions of southwestern Hot
Springs and central Fremont Counties through 200 PM MDT...
At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Anchor Dam, which is also 29 miles northwest of
Pavillion, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Anchor Dam around 130 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4365 10916 4373 10890 4353 10862 4341 10901
TIME...MOT...LOC 1925Z 327DEG 12KT 4362 10896
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
HensleySpecial weather statement, Sep 10, 1:27 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
227 PM MDT Sun Sep 10 2023
WYZ020-102100-
Natrona County Lower Elevations-
227 PM MDT Sun Sep 10 2023
...A strong thunderstorm will impact portions of north central
Natrona County through 300 PM MDT...
At 226 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hole In The Wall, which is also 18 miles southwest of Kaycee, moving
south at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Red Wall around 240 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4323 10646 4316 10688 4341 10690 4343 10684
4346 10682 4348 10671
TIME...MOT...LOC 2026Z 340DEG 13KT 4347 10681
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HensleyHail, Fremont
- When
- September 10, 1:27 PM MST to 1:33 PM MST
- Where
- Fremont County, 11.16 mi N of Pavillion to 9.93 mi N of Pavillion
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 43.410, -108.710
A retired National Weather Service meteorologist reported ping pong ball size hail along Arapahoe Roach Road to the north of Pavillion.
Hail, Natrona
- When
- September 10, 1:33 PM MST to 2:12 PM MST
- Where
- Natrona County, 6 mi WSW of Midwest to 12 mi S of Midwest
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.387, -106.390
There were numerous reports of quarter to golf ball size hail the south and southwest of Midwest from Interstate 25 to Wyoming Highway 259. The hail accumulated a few inches along Highway 259, leading to travel being hampered for a few hours.
Hail, Natrona
- When
- September 10, 3:06 PM MST to 3:11 PM MST
- Where
- Natrona County, 4 mi NNW of (Cpr)natrona Co Arpt to 14 mi SE of Evansville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.953, -106.500
A thunderstorm moved southeastward and brought local severe hail. Hail from penny to occasionally quarter size was reported from near Bar Nunn to southeast of Evansville.
Hail, Fremont
- When
- September 10, 3:37 PM MST to 4:02 PM MST
- Where
- Fremont County, 4 mi W of (Lnd)hunt Fld Lander to 11 mi NE of Atlantic City
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.820, -108.809
Trained spotters and a National Weather Service employee reported hail from dime to 1.33 inch-sized from near Sinks Canyon State Park to South Pass. The hail accumulated several inches near Red Canyon along Highway 28, and snow plows had to be called out to clear the hail off the road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in South Carolina, September 10, 2023$102,000 · 2 events
- Damaging Winds in Texas, September 10, 2023$55,000 · 52 kt wind · 3 events
- Flash Flooding in New Jersey, September 10, 2023$30,000 · 7 events
- Damaging Wind in Virginia, September 10, 2023$40,000 · 57 kt wind · 1 event
- Flash Flooding and Heavy Rain in Kentucky, September 10, 20238 events
- Hail and Damaging Wind in Kansas, September 10, 20232.5 in hail · 7 events
- Flash Flood and Flooding in Massachusetts, September 10, 2023$5,000 · 5 events
- Flash Flooding in Pennsylvania, September 10, 20235 events
- Hail and Damaging Winds in Texas, September 10, 20231 in hail · 4 events
- Flash Flooding and Flood in Rhode Island, September 10, 20233 events
- Flash Flooding and Heavy Rain in Virginia, September 10, 20233 events
- Flood in Puerto Rico, September 10 to 11, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132096, 1132097, 1132098, 1142699.